Skip to main content

Research Repository

Advanced Search

An efficient and locking-free material point method for three dimensional analysis with simplex elements

Wang, L; Coombs, WM; Augarde, CE; Cortis, M; Brown, MJ; Brennan, AJ; Knappett, JA; Davidson, C; Richards, D; White, DJ; White, AP

An efficient and locking-free material point method for three dimensional analysis with simplex elements Thumbnail


Authors

L Wang

M Cortis

MJ Brown

AJ Brennan

JA Knappett

C Davidson

D Richards

DJ White

AP White



Abstract

The Material Point Method is a relative newcomer to the world of solid mechanicsmodelling. Its key advantage is the ability to model problems having large defor-mations while being relatively close to standard nite element methods, howeverits use for realistic engineering applications will happen only if the material pointcan be shown to be both ecient and accurate (compared to standard nite elementmethods), when modelling complex geometries with a range of material models. Inthis paper we present developments of the standard material point method aimed atrealising these goals. The key contribution provided here is the development of amaterial point method that avoids volumetric locking (arising from elastic or elasto-plastic material behaviour) whilst using low order tetrahedral nite elements forthe background computational mesh, hence allowing unstructured background gridsto be used for complex geometries. We also show that these developments can beeectively parallelised to improve computational eciency

Citation

Wang, L., Coombs, W., Augarde, C., Cortis, M., Brown, M., Brennan, A., …White, A. (2021). An efficient and locking-free material point method for three dimensional analysis with simplex elements. International Journal for Numerical Methods in Engineering, 122(15), 3876-3899. https://doi.org/10.1002/nme.6685

Journal Article Type Article
Acceptance Date Mar 23, 2021
Online Publication Date Apr 4, 2021
Publication Date Aug 15, 2021
Deposit Date Mar 24, 2021
Publicly Available Date May 6, 2021
Journal International Journal for Numerical Methods in Engineering
Print ISSN 0029-5981
Electronic ISSN 1097-0207
Publisher Wiley
Peer Reviewed Peer Reviewed
Volume 122
Issue 15
Pages 3876-3899
DOI https://doi.org/10.1002/nme.6685
Public URL https://durham-repository.worktribe.com/output/1250572

Files

Published Journal Article (Online Version of Record Before Inclusion in an Issue) (6.7 Mb)
PDF

Publisher Licence URL
http://creativecommons.org/licenses/by/4.0/

Copyright Statement
Online Version of Record Before Inclusion in an Issue This is an open access article under the terms of the Creative Commons Attribution License, which permits use, distribution and reproduction in any medium, provided the original work is properly cited. © 2021 The Authors. International Journal for Numerical Methods in Engineering published by John Wiley & Sons Ltd






You might also like



Downloadable Citations